Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jan 7, 1998, 11:35 PM EST for Alleghany County, Ashe County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 7, 1998, 11:35 PM EST (04:35 UTC)
- Expired
- Jan 8, 1998, 3:35 AM EST
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Alleghany County, NC, Ashe County, NC
The radar
The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 080439 FFWRNK NCC005-009-080835- BULLETIN--EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1135 PM EST WED JAN 7 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 335 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHWESTERN NORTH CAROLINA ...ALLEGHANY COUNTY ...ASHE COUNTY AT 1135 PM...RADAR INDICATED MODERATE TO HEAVY RAINS MOVING NORTH AT 35 MPH ACROSS THE COUNTY. THIS RAIN WILL MOVE ACROSS AREAS WHICH RECIEVED OVER AN INCH OF RAIN EARLIER ON WEDNESDAY. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION OVERNIGHT. THIS WILL CAUSE FLASH FLOODING. CREEKS AND STREAMS WILL BE OUT THEIxR BANKS. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! KK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 8:05 PM EST, 3 hours 30 minutes earlier.
Area forecast discussion, Jan 7, 8:05 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 805 PM EST WED JAN 7 1998 RECOMMENDATIONS... ALL...FLASH FLOOD WATCH STILL LOOKS GOOD OVERNIGHT WITH PROGD LOW LEVEL JET...SOME UPSLOPE ENHANCEMENT AND SATUARATED GROUND FRM RECENT SNOWMELT AND TODAYS RAIN. WOULD SUGGEST GOING WITH LOW TEMPS NEAR CURRENT READINGS BASICALLY IN THE 60S. DISCUSSION... KFCX 88D AT 00Z SHWD RAIN CONTINUES THIS EVENING ACRS MOST OF SCOPE. VAD WIND PRFL SHWD STRNG S WINDS ARD 20 TO 60 KNTS. SAT LOOP INDCTD ENHANCED CLOUDS ACRS PORTIONS OF KY AND SRN OHIO. ALSO A FEW ENHANCE PATCHES ARE NOTED TO OUR SOUTH. MOISTURE CHNL PIX PLACES UPPER LOW ACRS TX. RECORD HIGH SET HERE IN BLACKSBURG AT 63.1 DEGREES BREAKING OLD RECORD OF 61 SET IN 1955. RNK 00Z SOUNDING LOOKED MOIST WITH PREC WATER AT 1.34 INCHES. MODELS HAD DIFERING OPINIONS ON TIMING AND INTENSITY. VIGOROUS UPPER LEVEL SYSTEM OVER LOWER MISS VALEY WILL MOVE NNE OVR THE NEXT 48 HOURS. DEEP MOIST S FLOW AHEAD OF UPR LEVEL SYSTEM WILL TRANSPORT COPIUS AMOUNTS OF MOISTURE NORTHWARD ACRS THE AREA. SFC FNT WILL MOVE EAST ACRS FA THUR NIGHT INTO FRIDAY. ANYHOW...TONIGHT FORECAST...RAIN...HEAVY AT TIMES CONTINUES INTO THURSDAY. CRW...THANKS FOR THE DSCN. KK
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 11:01 PM EST | Flash Flood Warning | RNK | Watauga | 5 hr |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.